An 81-year-old woman presented with dyspnea of 4 hours' duration associated with a systolic blood pressure of 180 mmHg. An electrocardiogram showed inferolateral ST-segment elevation and subtle PR-segment elevation in lead aVR (Fig. 1).
Results of emergency catheterization revealed occlusion of the distal right coronary artery. After being given a bolus of bivalirudin in preparation for percutaneous coronary intervention (PCI), the patient experienced cardiac arrest due to pulseless electrical activity. Spontaneous circulation returned after 10 minutes of cardiopulmonary resuscitation. Repeat angiography revealed slow flow in the right coronary artery (Fig. 2). Right-sided heart catheterization revealed an equalization of intracardiac filling pressures (22 mmHg) and an oxygenation step-up from the right atrium to the pulmonary artery (from 49% to 80% saturation). A surface echocardiogram showed a large pericardial effusion (Fig. 3). Emergency pericardiocentesis yielded 2.5 L of blood from the pericardial space. An intra-aortic balloon pump was placed for hemodynamic support.
A left ventriculogram showed ventricular double rupture involving the inferoposterior left ventricle and interventricular septum (Fig. 4). Operative repair was not feasible, and the patient died.
Risk factors for myocardial rupture after myocardial infarction (MI) include hypertension, first infarction, and the absence of collateral coronary circulation.1 Combined rupture of the ventricular septum and left ventricular free wall, a form of ventricular double rupture, is a rare late presentation of acute MI. The authors of a single-center case series described ventricular double rupture in 0.3% of patients who presented with acute MI.2
Our patient's clinical presentation was probably caused by impending ventricular double rupture and recurrent ischemia after an initially silent MI earlier in the week. Anticoagulation might have disrupted a pseudoaneurysm, causing tamponade. This case illustrates the importance of alertness for potential mechanical complications in patients who are undergoing primary PCI for ST-segment-elevation MI.
Section Editor: Raymond F. Stainback, MD, Department of Adult Cardiology, Texas Heart Institute, 6624 Fannin St., Suite 2480, Houston, TX 77030
From: Division of Cardiology, Department of Medicine, Beth Israel Deaconess Medical Center, Boston, Massachusetts 02215